Utah, 2023High Wind in Utah, February 15, 2023
February 15, 2023 · NWS GJT · 1 event in 1 county or zone
Winds increased as yet another upper level trough and associated cold front dropped into the Great Basin. This led to some stronger winds across eastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds increased as yet another upper level trough and associated cold front dropped into the Great Basin. This led to some stronger winds across eastern Utah. Some stronger gusts met high wind criteria, or 75 mph, in the Eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 4:19 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Feb 15, 4:19 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
419 AM MST Wed Feb 15 2023
.SHORT TERM...(Today through Thursday)
Issued at 254 AM MST Wed Feb 15 2023
The storm is on track as expected. The midlevel low pressure is
currently located over northeast Arizona, and will continue to track
eastward through the course of the day. It will cross the Divide and
lift out over the Plains late this afternoon. The strongest lift
associated with the system is displaced just east of the low,
which is currently sweeping across the Four Corners region. The
low is also driving a cold front through this area now and we are
seeing heavy snow along and behind that boundary. Portions of
southwest Colorado along with the central and southern mountains
will see the potential for heavy snow for the next several hours
as the strong dynamics progress overhead.
There is a stalled front just north of I-70 that has resulted in a
band of lighter snow. Dry air is filtering under this front which
has limited the snowfall rates. Although this the front is stalled
so snow may persist under this band through the morning. Located
to the north of the stalled front is a tight pressure gradient
that has resulted in gusty winds across the northern third of the
forecast area. Northerly winds are being enhanced by downslope
flow over the Uintas and higher elevations in northwest Colorado.
Gusts around this region are exceeding 35 mph and peaking around
60 mph. Easterly flow over the Park Range has also resulted in
similar wind speeds. These high winds will persist through the
morning hours and decrease this afternoon. The combination of the
arctic air mass and wind will cause wind chill values to drop as
low as 25 below zero in spots and 10 below zero across a large
swath of the northern areas. Eventually the front will push
southward and become diffuse behind the departing low pressure.
By this afternoon light to moderate snow will favor the mountains
but will not be limited to these elevations. Light snow is possible
for some of the valleys although by this evening it should start to
diminish. Models are hinting at a secondary midlevel low at the
junction of the two fronts. Under this circulation the lift may get
a boost and allow for lingering snow. This low will be located over
west central Colorado and east central Utah. Places like the Grand
Valley and surrounding areas have the potential for a few bonus
inches by this afternoon. The high-res models support this
scenario.
The northern side of the Grand Mesa, West Elks and northwest San
Juans may be set up for efficient snow this evening, so would not
be surprised for some higher totals there. The snow should be
done around midnight for most locations. Lingering moisture in the
form of clouds may hang around tonight. With the arctic air mass
settling in and fresh snow the stage will be set for rather cold
temps tonight. The one caveat will be the cloud cover. Efficient
radiational cooling is expected for those spots that are able to
clear out. As of now it appears the best chances for that will be
over the northwest half of the forecast area. Tomorrow the
clearing trend continues as a ridge builds over the Great Basin,
but highs will end up well below normal. Most of the region will
struggle to get above freezing, and the northern valleys may only
reach the single digits.
.LONG TERM...(Thursday night through Tuesday)
Issued at 254 AM MST Wed Feb 15 2023
A deep trough descends out of the Gulf of Alaska Thursday and cuts
off over the Pacific Northwest Coast Thursday night. This cutoff
low will continue south well off the West Coast Friday, steered by
the Eastern Pacific high to its west and retrograde a bit to the
west off Southern California/Baja Coast setting up a Rex Block
under the high Saturday. The models are in good agreement on the
timing and location of this blocking pattern. This sets up far
enough off the coast for the storm track to be out of the Gulf of
Alaska and over the Pacific Northwest. The jet associated with
the storm track looks to sit along this path with the left exit
region, a source of divergence aloft to support convection,
tending to come to a rest over northeastern Utah and northwestern
Colorado for an extended period.
With this setup, here's a look at the weather forecast. By Thursday
evening a ridge moves in from the west bringing clear skies to
eastern Utah and Western Colorado, the exceptions being a few
lingering snow showers along the Divide that will end by Friday
morning, and some fog and low stratus forming in the Uinta Basin as
the inversion sets up again. The clear skies and fresh snow on the
ground will lead to rapid radiative cooling overnight resulting in
the Friday morning lows across the region 20 to 25 degrees below
normal with the lower valleys in the single digits and the mountain
and northern valleys well below zero. The cold won't last long with
the bright sunshine and calm, terrain driven winds warming daytime
temperatures to only five to ten degrees below normal. Look for
temperatures to gradually warm through the weekend to near normal
for the start of the next week. The ridge will continue to trek
eastward out of the region Friday with a northwesterly flow aloft
returning to the region Saturday advecting clouds into the area out
of the Pacific Northwest.
Now, back to that Rex Block discussed above. It's a blocking pattern,
meaning it doesn't like to move. The models struggle with these
blocking patterns, trying to move them out, and often failing to get
the timing right. Hence, beyond Sunday, there is little if any
confidence in the model outputs for this Rex Block. This time is no
different from past episodes with the GFS wanting to eject the low
to the east-northeast Monday, the European close behind Tuesday,
and the Canadian model waiting until Wednesday or Thursday before
finally kicking the low out. Which solution is correct? Your guess
is as good as mine and its possible all the models are wrong and
the block will stay in place for a week or more. We'll just have
to wait and see.
Now back to the forecast for next week. By Sunday, a series of
shortwave troughs on the storm track begin hitting the northern
mountains bringing chances for snow. These shortwaves come through
about daily keeping the weather unsettled through at least mid next
week. With the exit region of the jet overhead, some of these storms
may be capable of putting down significant snow amounts in the
northern and central mountains. It's way too early to say when,
where or how much, but it looks like we're going to see active
weather for yet another week. Stay tuned for the latest forecasts
and watch this pattern develop.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 418 AM MST Wed Feb 15 2023
Not very good flight conditions expected over the next 12 hours
due to low clouds, snow, and winds gusting in excess of 25-45
mph. It could be one or many combinations of the above. Confidence
is high for impacts but low in exact details and timing as flight
categories change rapidly. That said, expect frequent periods of
MVFR/IFR conditions with LIFR sprinkled in as well. Conditions may
slowly start to improve after 00Z this evening, though low clouds
may continue to linger through the overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...High Wind Warning until 6 PM MST this evening for COZ001.
Wind Advisory until 6 PM MST this evening for COZ002-004-005.
Winter Weather Advisory until 6 PM MST this evening for COZ003-
006-010.
Winter Storm Warning until 6 PM MST this evening for COZ009-011-
012-014-017>023.
UT...High Wind Warning until 6 PM MST this evening for UTZ024.
Wind Advisory until 6 PM MST this evening for UTZ023.
Winter Weather Advisory until 6 PM MST this evening for UTZ022-
025-027.
Winter Storm Warning until 6 PM MST this evening for UTZ028-029.
&&
SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJTHazardous weather outlook, Feb 15, 3:43 AM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
343 AM MST Wed Feb 15 2023
COZ001>014-017>023-UTZ022>025-027>029-161045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
343 AM MST Wed Feb 15 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread snow showers are expected across the area today. The
snow could be moderate to heavy at times. An additional 3 to 8
inches are possible in the central and southern mountains while
and additional 1 to 4 inches are possible for some of the
valleys. Wind gusts upwards of 60 mph are possible across
northeast Utah and northwest Colorado this morning. Wind chills
there could reach 20 below zero. Snow comes to an end around
midnight tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another round of widespread snow returns Sunday and could persist
through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 15, 3:35 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM NON-TSTM WND GST 8 NW MAESER 40.54N 109.70W
02/15/2023 M75 MPH UINTAH UT MESONET
MESONET STATION PC266 LITTLE MOUNTAIN.
&&
KJSLocal storm report, Feb 15, 4:21 AM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST 7 S STEAMBOAT SPRINGS 40.38N 106.80W
02/15/2023 M49 MPH ROUTT CO MESONET
MESONET STATION FW6313 STEAMBOAT SPRINGS.
&&
KJSLocal storm report, Feb 15, 4:59 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
02/15/2023 M45 MPH MOFFAT CO MESONET
MESONET STATION GDRC2 GREAT DIVIDE 2SW.
&&
KJSLocal storm report, Feb 15, 5:49 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM NON-TSTM WND GST 15 SE NAPLES 40.28N 109.29W
02/15/2023 M53 MPH UINTAH UT MESONET
MESONET STATION SFLU1 YAMPA PLATEAU, NAPLES
14SE.
&&
KJSLocal storm report, Feb 15, 5:50 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM NON-TSTM WND GST 2 SW MAESER 40.46N 109.61W
02/15/2023 M48 MPH UINTAH UT MESONET
MESONET STATION EW3712 VERNAL.
&&
KJSLocal storm report, Feb 15, 6:03 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
02/15/2023 M49 MPH MOFFAT CO MESONET
MESONET STATION GDRC2 GREAT DIVIDE 2SW.
&&High Wind, Eastern Uinta Mountains
- When
- February 15, 7:10 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A peak wind gust of 78 MPH was measured by the automated weather station at Little Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, February 15 to 16, 2023$375,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Arkansas, February 15 to 16, 2023$95,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, February 15 to 16, 2023$140,000 · 1.75 in hail · 11 events
- Heavy Snow in Colorado, February 15 to 16, 202323 events
- Winter Storm in Iowa, February 15 to 16, 202322 events
- Blizzard and Winter Weather in Minnesota, February 15, 20231 injured · 11 events
- Winter Storm and Winter Weather in Nebraska, February 15 to 16, 202318 events
- Winter Storm and Winter Weather in Kansas, February 15, 202314 events
- Winter Storm in Kansas, February 15 to 16, 202310 events
- High Wind and Strong Wind in Iowa, February 15, 202350 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, February 15 to 16, 20238 events
- Hail and Damaging Wind in Oklahoma, February 15, 20231 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069872.